Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 2, NWS Tucson, AZ

June 26, 2008Santa Cruz County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jun 26, 2008, 3:22 PM MST for Santa Cruz County, Arizona. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2008, 3:22 PM MST (22:22 UTC)
Expired
Jun 26, 2008, 5:15 PM MST
In force
113 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 37 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.4 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2008-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2008-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
139 J/kg
Mixed-layer CIN
-322 J/kg
Mixed-layer LCL
2485 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 262222
FFWTWC
AZC023-270015-
/O.NEW.KTWC.FF.W.0002.080626T2222Z-080627T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
322 PM MST THU JUN 26 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 515 PM MST

* AT 315 PM MST...RADAR CONTINUED TO INDICATE VERY HEAVY RAINFALL 
OVER PORTIONS OF EASTERN SANTA CRUZ COUNTY THIS AFTERNOON. THIS 
RAINFALL WILL LIKELY LEAD TO FLASH FLOODING AND SWIFT FLOWS IN SMALL 
STREAMS AND WASHES ACROSS THE AREA. MOVEMENT OF THE STORMS PRODUCING 
HEAVY RAINFALL WAS NORTHEAST AT 10 MPH. 

A FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR HAS BEEN REPORTED.
STREAM RISES WILL BE SLOW AND FLASH FLOODING IS NOT EXPECTED.
HOWEVER...ALL INTERESTED PARTIES SHOULD TAKE NECESSARY PRECAUTIONS
IMMEDIATELY.

THIS FLASH FLOOD WARNING REPLACES THE FLOOD WARNING ISSUED  
INCORRECTLY FOR THE SAME AREA AT 316 PM MST. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SONOITA...
  PATAGONIA...ELGIN AND CANELO

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3172 11093 3172 11047 3135 11047 3135 11086
TIME...MOT...LOC 2221Z 180DEG 0KT 3150 11069

$$
2 follow-up statements
000 
WGUS75 KTWC 262255
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
355 PM MST THU JUN 26 2008

AZC023-270015-
/O.CON.KTWC.FF.W.0002.000000T0000Z-080627T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA CRUZ AZ-
355 PM MST THU JUN 26 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MST FOR
EASTERN SANTA CRUZ COUNTY...

AT 348 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SEVERAL THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE 
WARNED AREA. THE HEAVIEST RAINFALL WAS LOCATED GENERALLY OVER OPEN 
COUNTRY BETWEEN PATAGONIA AND LOCHIEL IN EASTERN SANTA CRUZ COUNTY. 
STORMS CONTINUED TO MOVE NORTHEAST AT 10 MPH. 

ADDITIONAL THUNDERSTORMS MAY IMPACT AREAS LIKE PARKER CANYON LAKE... 
SONOITA...PATAGONIA...AND CANELO THAT HAVE ALREADY EXPERIENCED SOME 
RAIN TODAY. 

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3172 11093 3172 11047 3135 11047 3135 11086
TIME...MOT...LOC 2251Z 180DEG 0KT 3150 11069

$$
000 
WGUS75 KTWC 270009
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
509 PM MST THU JUN 26 2008

AZC023-270016-
/O.EXP.KTWC.FF.W.0002.000000T0000Z-080627T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA CRUZ AZ-
509 PM MST THU JUN 26 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 515 PM MST FOR EASTERN
SANTA CRUZ COUNTY...

AT 500 PM MST...RADAR CONTINUED TO INDICATE SCATTERED THUNDERSTORMS 
ACROSS PARTS OF SANTA CRUZ COUNTY. THE HEAVIEST RAINFALL HAD ENDED 
FOR NOW...BUT MINOR FLOODING OR PONDING OF WATER CAN BE EXPECTED FOR 
THE NEXT FEW HOURS. 

LAT...LON 3172 11093 3172 11047 3135 11047 3135 11086
TIME...MOT...LOC 0006Z 180DEG 0KT 3150 11069

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 2:00 PM MST, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 26, 2:00 PM MST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST THU JUN 26 2008

.SYNOPSIS...MOISTURE IS IN PLACE FOR ANOTHER CHANCE OF AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS TODAY. WITH LITTLE REINFORCEMENT
WE WILL START TO LOOSE A LITTLE MOISTURE BY THIS WEEKEND...BUT
SHOULD KEEP ENOUGH FOR SOME BUILDUPS NEAR THE MOUNTAINS IN THE
AFTERNOON AS TEMPERATURES CLIMB TO HOTTER LEVELS AGAIN.

&&

.DISCUSSION...ACTIVE WEATHER IN PROGRESS AS THUNDERSTORMS A FEW
SEVERE HAVE DEVELOPED OVER THE AREA. THUS FAR SEVERAL PENNEY TO
NICKEL SIZE HAIL REPORTS AND STRONG WINDS. ALSO MUCH MORE RAINFALL
THAN WITH STORMS EARLIER IN THE WEEK WITH A FEW 1.00 INCH VALUES
SHOWING UP.

UPPER HIGH IS CURRENTLY CENTERED OVER CHIHUAHUA
MEXICO...ALTHOUGH THIS CENTER IS BROAD IN NATURE AND THE RIDGE
EXTENDS FROM TEXAS TO ARIZONA. TROUGH IS CURRENTLY IN PLACE ALONG
THE WEST COAST AND EXTENDS AS FAR SOUTH AS THE BAJA SPUR. A SOUTH TO
SOUTHWEST FLOW EXISTS OVER ARIZONA BETWEEN THESE FEATURES. THIS FLOW
HAS BEEN PRESENT OVER THE PAST COUPLE OF DAYS AND HAS PULLED
MOISTURE FROM NORTHERN MEXICO INTO SOUTHEAST ARIZONA. THIS
MOISTENING HAS ALSO BEEN AIDED BY OUTFLOWS FROM CONVECTIVE COMPLEXES
OVER NORTHERN MEXICO OVER THE PAST FEW DAYS.

THE 12Z TUS SOUNDING IS PROMISING FOR THUNDERSTORM ACTIVITY MOSTLY
DUE TO MOISTURE INCREASE. SOUNDING AND GOES IMAGERY INDICATE
PRECIPITABLE WATER AROUND 1.10 INCHES...WHICH IS UP ABOUT .30 FROM
YESTERDAY. THE TEMPERATURE PROFILE SHOWS SLIGHT COOLING IN THE
SURFACE-500 MB LAYER...HOWEVER THIS SHOULD NOT BE AN IMPEDIMENT IN
THUNDERSTORM DEVELOPMENT WITH LAPSE RATES REMAINING STEEP. SOME
SLIGHT WARMING 460-370MB AND COOLING 370-280MB. OVERALL THE SOUNDING
SHOWS AN UNSTABLE ENVIRONMENT WHEN CONSIDERING AN AFTERNOON HIGH IN
THE LOWER 100S AND DEWPOINT IN THE MID 40S. INCREASE IN MOISTURE
WILL PROVIDE BETTER CHANCES FOR MEASURABLE RAINFALL WITH
STORMS...BUT THE MAIN THREAT THIS AFTERNOON WILL BE STRONG WINDS AND
BLOWING DUST.

UPPER LOW WILL CUT OFF FROM MAIN TROUGH WEST OF SAN DIEGO
OVERNIGHT. THIS LOW WILL LIFT NORTH ALONG THE WEST COAST OVER THE
WEEKEND...WITH THE MID-LEVEL UPPER HIGH CENTER SHIFTING WEST OVER
NORTHERN SONORA. AS THIS OCCURS A MORE WESTERLY FLOW WILL DEVELOP
OVER THE AREA...PUSHING THE BEST MOISTURE INTO NEW MEXICO. BEST
THUNDERSTORM CHANCES IN THIS PATTERN WILL BE EAST OF
TUCSON...ESPECIALLY ALONG THE NEW MEXICO BORDER. THIS DRIER LESS
THUNDERSTORM COVERAGE PATTERN WILL PERSIST THROUGH NEXT WEEK.

&&

.FIRE WEATHER...MODEST INCREASES IN RELATIVE HUMIDITY WILL HELP
MITIGATE FIRE DANGER OVER SOUTHEAST ARIZONA...HOWEVER THE ADDED
MOISTURE WILL ENCOURAGE MORE THUNDERSTORMS TO FORM THIS AFTERNOON
AND EVENING. AGAIN...ANY STORMS WILL BE CAPABLE OF DRY LIGHTNING AND
GUSTY ERRACTIC OUTFLOW WINDS. SOME DRYING IS EXPECTED BY THIS
WEEKEND WITH A RETREAT TO LESS THUNDERSTORM COVERAGE.

&&

.AVIATION...SOUTHWEST WINDS OF 10-15 KTS THIS AFTERNOON. ANOTHER
ROUND OF ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON AND
EVENING...ESPECIALLY FROM KTUS EAST. CLOUD BASES WILL GENERALLY BE
HIGH WITH LEVELS ABOVE 10000 FEET. STRONG AND VARIABLE OUTFLOW WINDS
TO 40 KTS WILL BE POSSIBLE NEAR THUNDERSTORMS.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

SHOEMAKER

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Jun 26, 1:06 PM MST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
106 PM MST THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HAIL             6 E BENSON              31.96N 110.20W
06/26/2008  E0.88 INCH       COCHISE            AZ   TRAINED SPOTTER

&&

GWS
Local storm report, Jun 26, 2:08 PM MST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
208 PM MST THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     HAIL             2 NNE RITA RANCH        32.13N 110.77W
06/26/2008  E0.75 INCH       PIMA               AZ   TRAINED SPOTTER

&&

PYTLAK
Local storm report, Jun 26, 3:15 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
315 PM MST THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     HAIL             MARANA                  32.41N 111.17W
06/26/2008  E0.88 INCH       PIMA               AZ   TRAINED SPOTTER

&&

TAS

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 7:35 PM MSTDust Storm WarningTWC85 min
Jun 26, 11:58 AM MSTSevere Thunderstorm WarningTWCCochise, Pima41 min
Jun 26, 1:50 PM MSTSevere Thunderstorm WarningTWCPima40 min
Jun 26, 2:11 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jun 26, 2:18 PM MSTSevere Thunderstorm WarningTWCPima42 min
Jun 26, 2:57 PM MSTAreal Flood AdvisoryTWCSanta Cruz2 hr
Jun 26, 2:58 PM MSTSevere Thunderstorm WarningTWCPima32 min
Jun 26, 3:10 PM MSTFlash Flood WarningTWCPima110 min
Jun 26, 3:19 PM MSTAreal Flood WarningTWCSanta Cruz12 min
Jun 26, 4:53 PM MSTAreal Flood AdvisoryTWCPima112 min

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.